Alert archive / Massachusetts / Small Craft Advisories in 2022

Small Craft Advisory 39, NWS Boston/Norton, MA

March 22, 2022

NWS Boston/Norton, MA issued this small craft advisory at Mar 22, 2022, 2:57 AM EDT. It took effect at Mar 22, 2022, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 2:57 AM EDT (06:57 UTC)
In effect from
Mar 22, 2022, 8:00 AM EDT
Expired
Mar 22, 2022, 4:00 PM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

249 
WHUS71 KBOX 220657
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
257 AM EDT Tue Mar 22 2022

ANZ236-222000-
/O.NEW.KBOX.SC.Y.0039.220322T1200Z-220322T2000Z/
Narragansett Bay-
257 AM EDT Tue Mar 22 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

* WHAT...Northwest winds around 15 kt with gusts up to 25 kt and 
  seas around 1 foot expected.

* WHERE...Narragansett Bay.

* WHEN...From 8 AM this morning to 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-222000-
/O.EXB.KBOX.SC.Y.0038.000000T0000Z-220323T0300Z/
Boston Harbor-
257 AM EDT Tue Mar 22 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 1 to 2 feet.

* WHERE...Boston Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>235-237-222000-
/O.EXA.KBOX.SC.Y.0038.000000T0000Z-220322T2000Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
257 AM EDT Tue Mar 22 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 1 to 3 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-254-255-222000-
/O.EXT.KBOX.SC.Y.0038.000000T0000Z-220323T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
257 AM EDT Tue Mar 22 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-222000-
/O.EXT.KBOX.SC.Y.0038.000000T0000Z-220323T0600Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
257 AM EDT Tue Mar 22 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 3 to 5 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ256-222000-
/O.CON.KBOX.SC.Y.0038.000000T0000Z-220322T2000Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
257 AM EDT Tue Mar 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 3 to 5 feet.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 1:57 AM EDT, 1 hour earlier.

Area forecast discussion, Mar 22, 1:57 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Boston/Norton MA
157 AM EDT Tue Mar 22 2022

.SYNOPSIS...

Dry conditions persist through mid week as temperatures
gradually taper back towards normal. Expecting gusty winds to
continue into Tuesday evening. Soaking rains are expected to
late Wednesday night through Thursday. A brief wintry mix is
possible at precipitation onset on Wednesday night, but any
frozen precipitation will quickly transition to rain. Unsettled
weather follows behind the precip maker Friday into the weekend
as temperatures dive below normal by late next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

145 AM Update...

No changes in the latest update. Forecast remains on track.

950 PM Update...

Main change in the latest update was to increase wind
speeds/gusts toward higher resolution guidance. The
NAMNest/HRRRE tend to do better in well mixed situations, so
have blended the forecast toward these pieces of guidance. Makes
sense based on the latest NAM/RAP/GFS Bufkit soundings. Expect
the gusty winds to continue through Tuesday. Rest of the
forecast looks good and have brought things toward the latest
observations.

630 PM Update...

Winds remain fairly gusty across southern New England as of 6PM.
Highest observed gust at Westfield (BAF) at 33 knots this
evening. Gusts are coming down a bit slower than anticipated,
thus have reflected this is the near-term forecast. Atmosphere
will decouple after sunset bringing an end to the gusty winds we
had this afternoon. Nonetheless, the surface pressure gradient
remains fairly strong allowing gusty winds to continue
overnight. Expect gusts to be more in the 20-25mph range as
opposed to the 30+ mph gusts we saw this afternoon. Other than
that, only minor adjustments made to the near-term forecast. See
previous discussion for further details.

Previous discussion

Gusty west-northwest winds prevail on this evening
thanks to a relatively strong mid level pressure gradient
draped across our region; generally gusting between 25 and 35
kts through about 8 pm. Winds will begin to subside after sunset
as we decouple. Diurnal cumulus that also formed during the
heat of the day will begin to dissipate as the sun begins to
set. Winds remain gusty enough overnight to limit any sort of
radiational cooling; lows generally between the upper 20s and
upper 30s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...

Extremely dry air funnels in from the north during the day on
Tuesday with dewpoints dropping into the 10s. Readings in the single
digits are likely across the highest terrain. Coupled with low
dewpoints, PWATs will drop to about a tenth of an inch. Any
moisture that was present at the top of the mixing layer on
Monday will be wiped from the column by Tuesday morning;
yielding bright and sunny skies during the day on Tuesday.

Winds will also be of concern once again on Tuesday, as we look to
mix well above 850 mb. BUFKIT soundings suggest that the top of the
mixed layer will gust to a healthy 37 kt 38 kt during the
afternoon on Tuesday but most guidance favors gusts of 20-25kt
here at the surface; a gust to 30 kt cannot be ruled out
however, especially along the coast.

Much colder low level air also begins to make its way into our area,
with 925mb temps dropping to about 2C tomorrow, compared to 925 mb
temperatures on Monday about +6C. Cold air extends through to column
to the top of the mixed layer as 850mb look to drop to as much at -
5C. Given standard assumptions, we are looking at high temperatures
about 5 to 7F cooler Tuesday than on Monday; between about 45
and 52 degrees, but with the dry, pre green-up conditions in
place temperatures may again overachieve and reach well into
the mid 50s.

While air temperatures will be colder, the much drier air and gusty
winds pose fire weather concerns again on Tuesday. Winds again
subside after sunset on Tuesday but will still remain high
enough, gusting WNW between 10-15 kt, that prime radiational
cooling conditions will not be met. Overall, lows in the upper
20s to low 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Highlights:

* Seasonable temperatures Wednesday with increasing clouds in the
  afternoon

* Wet unsettled pattern develops Wednesday night into Thursday with
  an expected 1 to 1.5 inches of new rainfall by Friday evening.

* Unsettled weather continues next weekend

Wednesday

High pressure in control for most of the day on Wednesday. Continued
dry atmosphere will support mostly clear skies to start the day.
Increasing southerly flow by the afternoon is expected to produce
increasing cloudiness from west to east. Lack of mixing and
increased cloud cover will keep temperatures confined to the mid to
upper 40s.

Wednesday night and Thursday

A rather persistent cyclonic flow pattern will settle over the
northeast beginning Wednesday night. This is expected to produce a
prolonged period of wet/unsettled weather for southern New England.
This pattern begins late Wednesday night after midnight when warm
frontal precipitation associated with an occluded low-pressure
system over The Great Lakes overspreads southern New England. At the
onset time of the precipitation the atmosphere should be warm enough
to support rain for most of the region. However, surface temps may
be cool enough over the high terrain of western MA and CT to produce
a brief period of IP/FZRA. Will need to wait on mesoscale model
guidance to iron out the Ptype forecast for the elevated areas, but
not expecting any significant winter weather impacts at this time.
Regardless of any Ptype issues, WAA will help temperatures rise
above freezing everywhere by mid-morning Thursday. There is some
uncertainty with respect to the timing of precipitation onset as
model guidance has been trending toward a later arrival, but best
guess right now is for overnight Wednesday into Thursday.

After the leading edge of the warm front lifts through southern New
England, we'll see additional rainfall spread into the region
Thursday afternoon. This will be associated with a weak secondary
low-pressure circulation developing in the wake of the warm front.
This will support renewed synoptic forcing that will produce more
substantial precipitation for southern New England Thursday afternoon
into Thursday evening.

By Thursday evening we'll see yet another area of low pressure
develop along the east coast. This will be associated with a PV
anomaly originating from the Gulf Coast which is set to progress
northeastward with a 150 knot jet at 250 hPa Thursday night through
Friday. As this feature moves quickly up the east coast on Friday
we'll see the wet conditions in southern New England continue. There
is considerable uncertainty with this feature with respect to both
timing and precipitation potential as this will rely heavily on the
track of the low that develops. In times like these it is
advantageous to rely on ensemble means which gives southern New
England 1-1.5 inches of new rainfall between Wednesday night and
Friday evening. Despite the rainfall, the warm advection will bring
more mild temperatures Thursday and Friday with highs in the mid to
upper 50s.

Saturday through Monday

Westerly flow develops behind the departing low-pressure system.
This will continue to produce unsettled weather in southern New
England as moisture from The Great Lakes embedded in the westerly
flow carries slight chance/chance PoPs into the weekend. CAA brings
temperatures back down to the upper 40s/low 50s for Saturday and
Sunday afternoon. Drier air works its way back into the region by
early next week.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through 12Z...High confidence.

VFR conditions across the region with clear skies. Do have some
uncertainty when the boundary layer will grow and gusty winds
develop. Generally think it will be roughly between 11-14Z per
NAM/RAP Bufkit soundings. WNW/NW winds around  5-10 kts.

Today...High confidence.

VFR with gusty winds out of the NW. Will have speeds generally
in the 10-20 kt range with gusts of 25-30 kts. Not out of the
question there may be some isolated 30+ kt gusts during the
afternoon. Lastly, think there will be some fair weather CU with
cloud bases around 5 kft.

Tonight...High confidence.

VFR with the mixed layer decoupling between 01-06Z. This will
bring an end to the gusty winds, but will still see winds out of
the NW/NNW at 5-10 kts.

Wednesday...High confidence.

VFR with increasing mid/high clouds. Could perhaps see rain
spreading into western areas during the evening. Light NNW winds
gradually shifting to the NE/E during the morning and SE during
the afternoon.

KBOS TAF...High confidence in the TAF.

KBDL TAF...High confidence in the TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Mainly MVFR, with areas VFR possible. Breezy.
Chance RA.

Thursday: Mainly MVFR, with areas IFR possible. Breezy. RA.

Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
RA likely.

Friday: Mainly MVFR, with local IFR possible. Breezy. Chance
RA.

Friday Night: Mainly VFR, with local MVFR possible. Breezy.

Saturday: Mainly VFR, with areas MVFR possible.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

W-NW winds develop this morning, then persist through Tuesday.
Expecting gusts up to 30 kt today and tonight, and up to 25 kt
Tuesday. Rough seas will slowly diminish across the outer
coastal waters through Tuesday. Small Craft Advisories continue
for all waters through at least today. Unlike the past several
days, good visibility expected across the waters.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Chance of
rain.

Thursday: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Rough seas up to 10 ft. Rain.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 11 ft. Rain.

Friday: Winds less than 25 kt. Rough seas up to 11 ft. Chance
of rain.

Friday Night: Winds less than 25 kt. Rough seas up to 10 ft.

Saturday: Winds less than 25 kt. Areas of rough seas.

&&

.FIRE WEATHER...

3 PM Update:

Gusty northwest winds will subside overnight before revamping
during the day on Tuesday. Gusts on Tuesday are again expected
between 25 and 30 kt with isolated gusts to 35 kt. Dewpoints are
expected to dip drastically on Tuesday to the upper 0s and 10s
across the region, so while temperatures will be about 5 to 10F
lower than Monday, fire weather concerns remain for Tuesday.

Initial coordination with our partners will result in an
additional SPS for fire weather on Tuesday. Further
coordination or significant deviations in the forecast may
prompt conversation in elevating the SPS to a red flag warning.
A final determination will be made overnight.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ231-
     256.
     Small Craft Advisory until 8 PM EDT this evening for ANZ250-
     251-254-255.

&&

SYNOPSIS...BL/RM/KS
NEAR TERM...BL/RM/KS
SHORT TERM...KS
LONG TERM...RM
AVIATION...BL/BW
MARINE...BL/BW/KS
FIRE WEATHER...
Hazardous weather outlook, Mar 21, 4:15 PM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
415 PM EDT Mon Mar 21 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-222015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
415 PM EDT Mon Mar 21 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-222015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 PM EDT Mon Mar 21 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Mar 22, 2:56 AM EDT, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
256 AM EDT Tue Mar 22 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-222200-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
256 AM EDT Tue Mar 22 2022

...ELEVATED FIRE WEATHER POTENTIAL TUESDAY ACROSS ALL OF SOUTHERN
NEW ENGLAND...

An elevated fire weather potential is expected today for all of
southern New England. This is due to a combination of relative
humidities dropping between 15 to 25 percent this afternoon, and
northwest winds gusting between 25 to 35 mph. There may be a few
isolated gusts up to 40 mph across the higher terrain.

Open burning is not recommended today. Follow instructions of
local fire wardens. Be very careful when handling and disposing
of ignition sources outdoors, such as cigarettes or matches.

BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:50 PM EDTWinter Weather AdvisoryBOXFranklin, Hampden, Hampshire, Middlesex, Worcester44 hr

Nearby

Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.